Ask Your Health Question and Get an Answer ASAP
Ultram, although not technically a narcotic, is a narcotic-like drug which can lead to addiction. I believe that people who have chronic pain do not get addicted as easily as one who would take this medication without needing it, especially if you do not increase your own dosages... Make sure you stay on your prescribed dosage. The hunt for the elusive "non-addicting" painkiller continues. The medical management of moderate to severe pain is one of the most controversial areas in medicine. Often, pain patients are under-medicated for fear of addiction and possible legal reprisal. For the vast majority of patients experiencing pain, the opioid medications are safe and effective. They take the medication as prescribed and when given the appropriate dose may become "dependent", but are not "addicted". Addiction encompasses drug seeking behavior with escalation of dose. However, even some people not prone to addiction may present with a form of "pseudo-addiction" having to purchase through illegal means pain-killing drugs, including heroin, to adequately control their pain. The main thing is, don't worry about addiction - stay in good communication with your doctor at all times and if your current dosage is not working so well anymore, or if you start to experience troublesome side effects...tell him. Let your doc make the decision on what to do. Tramadol is an effective pain reliever (analgesic). It is used in the management of moderate to moderately severe pain. Its mode of action resembles that of the narcotics, but the pharmaceutical research states that the drug has significantly less potential for abuse and addiction than the narcotics. Ultram is as effective as narcotics in relieving pain, but does not depress respiration, a side effect of most narcotics. Tramadol is not a non-steroidal anti-inflammatory drug, and does not have the increased risk of stomach ulceration and internal bleeding that can occur with the use of NSAIDs. My opinion is as stated above, stay with your correct dosage, and in contact with your doc, and you will be fine.
Good luck to you...